Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Acad Emerg Med. 2004 Dec;11(12):1253-61.

Use of vasopressin in a canine model of severe verapamil poisoning: a preliminary descriptive study.

Author information

  • 1Department of Emergency Medicine, Mayo Clinic, 200 First Street SW, Rochester, MN 55905, USA. sztajnkrycer.matthew@mayo.edu

Abstract

OBJECTIVES:

The purpose of this preliminary study was to evaluate the effect of arginine vasopressin (AVP) administration in a model of shock induced by calcium channel antagonist overdose and to determine endogenous serum AVP concentrations in calcium channel antagonist-induced shock.

METHODS:

This was a controlled, randomized laboratory investigation based on a previously described canine model of verapamil toxicity. After induction of verapamil toxicity, animals in both the control and the experimental groups (n = 6 each) received a continuous infusion of verapamil. Experimental animals received an escalating dose of AVP, while control animals received an equal volume of 0.9% saline infusion. The hemodynamic end point was return of mean arterial pressure (MAP) to within 20% of baseline. Surviving animals were killed after 60 minutes.

RESULTS:

In the treatment group, administration of low-dose AVP (4 mU/kg/min) resulted in further declines in cardiac index and heart rate. No significant change was noted in MAP with low-dose AVP. A slight increase in MAP was noted with both escalating doses of AVP and equivalent volumes of normal saline. By the end of the 60-minute antidote/saline phase, the MAPs of the saline control group and the AVP experimental group were similar. The primary hemodynamic end point was not achieved in either the AVP or the saline control arm. Mean baseline serum AVP concentration in control animals was 5.8 pg/mL, increasing to 225 pg/mL during the toxicity phase.

CONCLUSIONS:

In an animal model of verapamil-induced shock, endogenous AVP levels increased nearly 40-fold compared with baseline levels. Escalating doses of exogenous AVP worsened cardiac index and failed to return MAP to within 20% of baseline.

PMID:
15576513
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk